The People's Perspective on Medicine

Terbinafine

Overview

Lamisil is prescribed to treat fungal infections of the toenails or fingernails.

In clinical trials, 70 percent of patients had eradicated fungus from toenails after 12 weeks of treatment; 79 percent had no fungus detectable in fingernails after 6 weeks.

Complete cure rates were lower.

Side Effects and Interactions

Most side effects reported with Lamisil are mild.

They include headache, diarrhea, indigestion, and stomach pain. Liver enzymes occasionally become elevated.

Other side effects may include rash, itching, and changes in the sense of taste.

Contact the physician regarding rash, since some severe skin reactions start as rash.

Serious allergic reactions including trouble breathing and shock (anaphylaxis) have occurred rarely.

Alterations in white blood cell counts have been observed.

Some patients have experienced eye changes and visual disturbances. Any symptoms should be reported to the physician promptly.

Seldane slows metabolism of Lamisil slightly, and Tagamet slows it more (33 percent). This could lead to somewhat higher blood levels of Lamisil.

Rifampin dramatically increases the clearance of Lamisil from the body, leading to lower blood levels.

Lamisil can decrease circulating levels of cyclosporine modestly.

Check with your physician and pharmacist to make sure Lamisil is safe in combination with any other drug you may take.

Special Precautions

Lamisil is not recommended for people with kidney or liver disease.

Liver function tests are appropriate for all patients taking Lamisil for more than 6 weeks.

Taking the Medicine

Lamisil is taken once daily, with or without food.

Fingernail infections are treated for 6 weeks; toenails are treated for 12 weeks.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
2.7- 3 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 15 comments
Comments
Add your comment

I’ve been taking it a month and legs and lower back are killing me I already have chronic neck and arm problems. It is thegeneric 250 MG a day

My podiatrist put me on a 3-month prescription of Terbinafine (Lamisil), a 50 mg pill, once a day for toenail fungus. After 3 weeks, I was so nauseas I stopped, in case that was the cause. I couldn’t eat for 3 days, and then just forced myself to nibble for the rest of the week.

My PC doctor tested me for an ulcer, and finding negative results, and no other likely cause, also thought this was the cause. He suggested I get to feeling back to normal, and if I wanted to try the drug again, I’d know pretty quickly if that was a side effect.

After only 4 days this time, the nausea returned, so now I’ll consult with my foot doctor on other options, although she says they may be less effective, take much longer, and cost more. For now, I’m using the Vicks on the nails.

My Mom started taking Terbinafine (generic for Lamisil) 11 days ago. Approximately 3 days ago she developed left leg pain and weakness. Is this a side effect of this drug? She did not have issues with her legs until now and the only thing that had changed is this medication. Any advice would be greatly appreciated.

Thank you so much!

This is not considered a typical side effect of terbinafine. If it continues, though, she should definitely check in with her doctor!

I took this drug after many months of just applying a topical creme that starts with a “C. I was reluctant to taking a drug that could affect my liver. Doctor said that I have to get rid of foot issues along with treating the toenail fungus. So, he put me on the drug for one week on & three weeks off for 12 weeks. So far I seen good results but not completely cleared up. I also had laser treatments along with drug treatment. It takes time, but so far I’ve been satisfied. About $1000 for laser treatments and ultraviolet shoe inserts were included.

I took a total of ten pills and felt like I was poisoned! Headache and stomach upset lasted for three full days after the last pill. Waiting for results from blood test but now having kidney pain. Would not advise anyone to take this med. I will be seeking the advice of a naturopath.

This drug almost killed me. After day 3, I had horrible diarrhea for over 2 weeks. I couldn’t eat or drink. Then had to take 2 doses of strong antibiotics to recover digestive health. I guess it killed everything good inside of me.

I have been taking Lamisil for 10 weeks and have 2 more weeks to go. This past week I have noticed my kidney on the left side has been aching and I have had bad pains in my legs and knees for about a month now. I feel sick to my stomach a lot too. I researched everywhere and could not find anything concerning kidney pain other then it says not to take it if you have kidney or liver disease. I’m going to continue taking it for the next 2 weeks but the pain in the kidney concerns me and I hope it doesn’t get worse.

I took Lamisil for 2 months, and had to stop due to stomach upset and HORRIBLE leg pain. My legs felt like they wouldn’t hold me up and I had pains all night, could not get a decent night sleep.
I’m surprised a doctor ordered this pill when the side effects were so awful.The leg pain was intolerable, really. I went off of it for 3 days so far and my legs still ache, but seem to be improving.
I was surprised there is not more information about this problem and side effects on-line. It would have been helpful to read this sooner!

I’m having the same leg pain and wondered if your leg pain has subsided and if so did you get help for the leg pain. It’s been 10 weeks since I quit using the Lamisil and still having pain in my legs and knees to the point where I cannot walk. Thank you

L.C.

After stopping Lamisil, did your leg pain cease?

Yes. I took it for 90 days and am having horrible pain after finishing. I have been trying to search for adult growing pains, but cannot find anything. Did doc say anything about it?

After taking Lamisil for approximately 45 days to clear a toenail fungus, my legs have become progressively weaker and painful. I now walk with a cane. I have spoken with two people who have had similar reactions but can find nothing on-line about this side effect. Is there anyone in your audience who has experienced leg weakness and/or pain from taking Lamisil?

Have your symptoms gotten better I have only been on it 7 days and my legs feel weak. I can’t walk up stairs anymore and I’m feeling concerned

* Be nice, and don't over share. View comment policy^